Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 9, 2020Isanti County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 9, 2020, 4:05 AM CDT for Isanti County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 4:05 AM CDT (09:05 UTC)
Expired
Jul 9, 2020, 4:30 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Isanti County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS83 KMPX 090905
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Thu Jul 9 2020

MNZ052-053-090930-
Isanti-Chisago-
405 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHISAGO
AND CENTRAL ISANTI COUNTIES...

At 405 AM CDT, strong thunderstorms were clustered near Cambridge,
moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cambridge, Isanti, Rush City, Spring Lake, Athens, Stanchfield,
Harris, Grandy, Rush City Airport, Bodum, Cambridge Airport and Wild
River State Park.

This includes Interstate 35 between mile markers 151 and 163.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9285 4572 9287 4561 9289 4541 9325
      4550 9334 4573 9319 4573 9285
TIME...MOT...LOC 0905Z 223DEG 34KT 4556 9318 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:36 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 8, 11:36 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1136 PM CDT Wed Jul 8 2020

.Updated for 06Z Aviation Discussion...
Issued at 1127 PM CDT Wed Jul 8 2020

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 243 PM CDT Wed Jul 8 2020

Latest visible satellite imagery shows mostly sunny skies across
much of the area, exceptions being diurnal cu across the southeast
portion of the area and some mid/high clouds and accas (with
perhaps some sprinkles reaching the surface) out west. The frontal
boundary extending from eastern South Dakota into northern
Minnesota will grudgingly move east through the period, getting a
better push on Thursday as the shortwave trough currently over
Saskatchewan and Montana moves by to our north. Ample instability
for convection will be in place into Thursday, but the best focus
for SHRA/TSRA looks to be to our north and west through at least
this evening, with better chances south and east across the
remainder of our area on Thursday. Shear looks to be best to our
northwest, but there should be sufficient shear for multi-cell
clusters and perhaps some bowing segments later tonight with
whatever activity is able to develop. High freezing levels should
preclude large hail in the absence of any supercell structures,
but winds would certainly be a concern with storms through early
Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 243 PM CDT Wed Jul 8 2020

Generally progressive large scale flow will occur through the
period, with a bit of a cooldown through the weekend as northwest
flow develops in the wake of Thursday's shortwave and surface
frontal passage. We'll then see ridging work in from the west
early next week as an upper trough moves into western Canada and
the Pacific northwest. Guidance is actually in fairly good
agreement on the large scale pattern, with differences in
deterministic solutions (and spread in ensemble systems) not
becoming too dramatic until midweek when there are differences in
how zonal the upper flow will become over the northern CONUS.
Didn't make any significant changes to the consensus NBM guidance,
but could certainly see the need to increase temperatures some
next week depending on the position and amplitude of the upper
ridge as well as how much and how quickly it flattens. We'll see a
chance for SHRA/TSRA late Friday and Saturday as we see some
return flow bring better low-level theta-e values back into the
area. The next chance of widespread precipitation looks to hold
off until Monday afternoon and Monday night when a wave looks to
move along the frontal boundary as it slowly slides east through
the region. It is at that point when guidance starts to diverge,
so there is quite a bit of spread in the position of the front and
how quickly it moves through the area (or if it moves through). As
a result, some chance PoPs cover much of the forecast from Monday
night onward.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1127 PM CDT Wed Jul 8 2020

Generally VFR conditions throughout. There is a chance for showers
and thunderstorms. These storms should weaken as they move
eastward overnight, but could see some redevelopment on Thursday,
especially east of I-35.

KMSP...
Generally VFR conditions throughout, but could have some
thunderstorms on Thursday. As of now the best chance is around
mid-day. Winds should become northwesterly.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW at 10-15 kt.
SAT...VFR with -TSRA possible. Wind NW at 10 kt.
SUN...VFR. Wind VRB at 05 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Jul 9, 3:13 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
313 AM CDT Thu Jul 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
313 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe storms across southern
Minnesota and western Wisconsin today. Large hail, damaging
winds, and heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of thunderstorms are expected through the middle of next
week. Some severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Special weather statement, Jul 9, 12:57 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1257 AM CDT Thu Jul 9 2020

MNZ047-048-055-056-090645-
Chippewa-Stevens-Pope-Swift-
1257 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...NORTHWESTERN
CHIPPEWA...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...

At 1256 AM CDT, a strong thunderstorm was located 8 miles north of
Milan, or 20 miles north of Montevideo, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Benson, Appleton, Hancock, Milan, Cyrus, Lake Hassel, Lake Oliver,
Artichoke Lake, Clontarf, Hagen, De Graff and Danvers.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 54.
 U.S. Highway 59 between mile markers 136 and 160.

LAT...LON 4537 9612 4566 9571 4536 9525 4529 9525
      4504 9589 4510 9598 4516 9605 4516 9609
      4518 9611 4524 9610 4524 9612
TIME...MOT...LOC 0556Z 229DEG 41KT 4523 9586

TDH
Special weather statement, Jul 9, 1:56 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 AM CDT Thu Jul 9 2020

MNZ042-043-048>050-090745-
Benton-Morrison-Stearns-Pope-Todd-
156 AM CDT Thu Jul 9 2020

...A LINE OF STORMS WILL AFFECT NORTHEASTERN POPE...NORTHWESTERN
BENTON...SOUTHERN TODD...NORTHWESTERN STEARNS AND SOUTHWESTERN
MORRISON COUNTIES...

At 156 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Lake Osakis to Freeport.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Little Falls, Sauk Centre, Melrose, Long Prairie, Albany, Avon,
Royalton, Browerville, Holdingford, Freeport, Upsala and Swanville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 116 and 153.
 U.S. Highway 10 in Minnesota between mile markers 147 and 165.
 U.S. Highway 71 between mile markers 155 and 193.

LAT...LON 4583 9397 4544 9478 4571 9528 4576 9522
      4576 9514 4584 9514 4613 9481
TIME...MOT...LOC 0656Z 236DEG 47KT 4576 9518 4565 9472

TDH
Special weather statement, Jul 9, 2:44 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 AM CDT Thu Jul 9 2020

MNZ043-044-049-050-090830-
Benton-Morrison-Mille Lacs-Stearns-
244 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS...
NORTHWESTERN BENTON...NORTHEASTERN STEARNS AND SOUTHERN MORRISON
COUNTIES...

At 244 AM CDT, strong thunderstorms were clustered near Royalton, or
10 miles southeast of Little Falls, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Little Falls, Pierz, Royalton, Onamia, Holdingford, Bowlus,
Flensburg, Lastrup, Vineland, Rice, Granite Ledge and Morrill.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 143 and 166.
 U.S. Highway 169 between mile markers 199 and 214.

LAT...LON 4598 9351 4590 9352 4566 9436 4572 9450
      4592 9453 4616 9407 4616 9381 4618 9380
TIME...MOT...LOC 0744Z 236DEG 49KT 4586 9423

TDH
Local storm report, Jul 9, 3:29 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND GST     4 ESE GLENWOOD          45.63N 95.32W
07/09/2020  M53 MPH          POPE               MN   AWOS

            AWOS STATION KGHW GLENWOOD AP.

0230 AM     TSTM WND GST     2 SW ALEXANDRIA         45.87N 95.40W
07/09/2020  M59 MPH          DOUGLAS            MN   ASOS

            ASOS STATION KAXN ALEXANDRIA MN ASOS.

&&
Special weather statement, Jul 9, 3:55 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Thu Jul 9 2020

MNZ067>069-090930-
Carver-Sibley-Scott-
355 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT AND SOUTH CENTRAL CARVER COUNTIES...

At 354 AM CDT, a strong thunderstorm was located near Henderson, or
27 miles north of Mankato, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Belle Plaine, Jordan, Henderson and Mn Valley State Rec Area.

LAT...LON 4451 9402 4457 9404 4479 9373 4463 9355
      4454 9383 4455 9391 4452 9389 4450 9396
TIME...MOT...LOC 0854Z 238DEG 36KT 4457 9395

TDH
Special weather statement, Jul 9, 4:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Thu Jul 9 2020

MNZ052-053-090930-
Isanti-Chisago-
405 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHISAGO
AND CENTRAL ISANTI COUNTIES...

At 405 AM CDT, strong thunderstorms were clustered near Cambridge,
moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cambridge, Isanti, Rush City, Spring Lake, Athens, Stanchfield,
Harris, Grandy, Rush City Airport, Bodum, Cambridge Airport and Wild
River State Park.

This includes Interstate 35 between mile markers 151 and 163.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9285 4572 9287 4561 9289 4541 9325
      4550 9334 4573 9319 4573 9285
TIME...MOT...LOC 0905Z 223DEG 34KT 4556 9318

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementMPXTodd30 min
Jul 8, 7:33 PM CDTSpecial Weather StatementMPXTodd27 min
Jul 8, 7:44 PM CDTSpecial Weather StatementMPXTodd31 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningMPXMille Lacs24 min
Jul 8, 8:35 PM CDTSpecial Weather StatementMPXKanabec25 min
Jul 8, 9:28 PM CDTSpecial Weather StatementMPXKanabec32 min
Jul 9, 12:57 AM CDTSpecial Weather StatementMPXSwift48 min
Jul 9, 1:56 AM CDTSpecial Weather StatementMPXStearns49 min
Jul 9, 2:44 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison46 min
Jul 9, 3:55 AM CDTSpecial Weather StatementMPXCarver35 min
Jul 9, 4:12 AM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley33 min
Jul 9, 4:36 AM CDTSevere Thunderstorm WarningMPXHennepin, Scott24 min
Jul 9, 4:39 AM CDTSpecial Weather StatementMPXChisago51 min
Jul 9, 4:47 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan23 min
Jul 9, 4:49 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington26 min
Jul 9, 4:58 AM CDTSevere Thunderstorm WarningMPXDakota, Scott14 min
Jul 9, 5:18 AM CDTSpecial Weather StatementMPXRice27 min
Jul 9, 5:20 AM CDTSpecial Weather StatementMPXWashington25 min
Jul 9, 5:38 AM CDTSevere Thunderstorm WarningMPXDakota, Washington24 min
Jul 9, 7:44 AM CDTSpecial Weather StatementMPXSteele16 min
Jul 9, 9:55 AM CDTSpecial Weather StatementMPXSteele35 min
Jul 9, 11:45 AM CDTSpecial Weather StatementMPXFreeborn30 min
Jul 8, 11:54 PM CDTSpecial Weather StatementMPXRusk51 min
Jul 9, 5:14 AM CDTSpecial Weather StatementMPXChippewa31 min
Jul 9, 5:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Jul 9, 5:30 AM CDTSpecial Weather StatementMPXPolk45 min
Jul 9, 5:48 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire42 min
Jul 9, 5:51 AM CDTSevere Thunderstorm WarningMPXSaint Croix13 min
Jul 9, 6:04 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix14 min
Jul 9, 6:19 AM CDTSpecial Weather StatementMPXSaint Croix41 min
Jul 9, 7:10 AM CDTSpecial Weather StatementMPXDunn35 min
Jul 9, 7:20 AM CDTSpecial Weather StatementMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.